That means prescription pain drugs and cough syrups containing codeine should not be used in this age group.
The department says the decision is based on the fact that serious side effects and deaths have occurred in children who have taken codeine drugs or in babies who get codeine through breast milk.
Health Canada says the events are very rare.
The body converts codeine into morphine, but in some people that process happens very quickly; they are called ultra-rapid metabolizers.
Because they convert the drug so quickly, these people can actually have an unexpected overdose of morphine.
As well, there are other serious side-effects seen in children taking codeine, Health Canada says. For instance, surgery to remove tonsils may increase the risk of known codeine side-effects such as the slowing of breathing.
Symptoms of a toxic reaction to codeine or other opioid drugs include dizziness, confusion, extreme sleepiness, or sudden shortness of breath or difficulty breathing. People who experience difficulty breathing should seek immediate medical care, the department's statement says.
Health-care professionals and consumers should seek alternatives to codeine for the management of mild to moderate pain or cough in children less than 12 years of age.
In 2008, Health Canada informed health-care professionals and the public of the risk to nursing infants whose mothers are ultra-rapid metabolizers of codeine. At the time, the drug labels of prescription and non-prescription products containing codeine were updated to highlight this risk.
In addition, the labelling advises caution regarding the use of codeine in any patients with breathing conditions, including children.
Health Canada says non-prescription products containing codeine are already labelled to make it clear they should not be used by children.